Alert archive / California / Freeze Warnings in 2018
Freeze Warning 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this freeze warning at Feb 23, 2018, 6:54 PM PST for Monterey County, San Benito County, California. It took effect at Feb 24, 2018, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2018, 6:54 PM PST (02:54 UTC)
- In effect from
- Feb 24, 2018, 12:00 AM PST
- Expired
- Feb 24, 2018, 9:00 AM PST
- In force
- 9 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Monterey County, CA, San Benito County, CA
The radar
The San Francisco radar (KMUX), 103 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 2.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2370 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753 WWUS76 KMTR 240254 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 654 PM PST Fri Feb 23 2018 The combination of clear skies...light winds...and lower dew points will result in sub-freezing temperatures over the interior of Monterey and San Benito Counties tonight. CAZ516-518-241100- /O.NEW.KMTR.FZ.W.0002.180224T0800Z-180224T1700Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Including the cities of Greenfield and King City 654 PM PST Fri Feb 23 2018 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST SATURDAY... The National Weather Service in San Francisco has issued a Freeze Warning, which is in effect from midnight tonight to 9 AM PST Saturday. * TEMPERATURES...Temperatures will drop to between 20 and 28 degrees early Saturday morning. * Impacts...A freeze can kill crops and sensitive vegetation, and harm outdoor pets and livestock. Extended exposure to cold can cause hypothermia. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
2 follow-up statements
415 WWUS76 KMTR 241044 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 244 AM PST Sat Feb 24 2018 The combination of clear skies...light winds...and lower dew points will result in sub-freezing temperatures over the interior of Monterey and San Benito Counties tonight. CAZ516-518-241700- /O.CON.KMTR.FZ.W.0002.000000T0000Z-180224T1700Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Including the cities of Greenfield and King City 244 AM PST Sat Feb 24 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... a Freeze Warning remains in effect until 9 AM PST this morning. * TEMPERATURES...Temperatures will drop to between 20 and 28 degrees early Saturday morning. * Impacts...A freeze can kill crops and sensitive vegetation, and harm outdoor pets and livestock. Extended exposure to cold can cause hypothermia. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
643 WWUS76 KMTR 241645 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 845 AM PST Sat Feb 24 2018 CAZ516-518-241745- /O.EXP.KMTR.FZ.W.0002.000000T0000Z-180224T1700Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Including the cities of Greenfield and King City 845 AM PST Sat Feb 24 2018 ...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING... The Freeze Warning will expire at 9 AM PST this morning. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Feb 23, 4:38 PM PST, 2 hours 16 minutes earlier.
Area forecast discussion, Feb 23, 4:38 PM PST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
438 PM PST Fri Feb 23 2018
.SYNOPSIS...Mostly sunny skies will prevail around the Bay Area
today. Another very cool night is forecast for Friday night. Dry
weather and slightly warmer temperatures are expected over the
weekend. Cooler, unsettled weather is expected to return by early
next week with another system bringing rain to the area later next
week.
&&
.DISCUSSION...as of 01:58 PM PST Friday...Abundant sunshine
blankets the Bay Area this afternoon and most of the state for
that matter. Despite the afternoon sunshine temperatures are still
running several degrees below normal. Max temps will likely top
in the lower to mid 50s for most locations. The higher peaks in
the region a much colder: Diablo low 30s, Mt Hamilton and Chews
Ridge mid-upper 20s. Afternoon MODIS imagery still shows some
lingering snow over the higher peaks in Monterey/San Benito
Counties.
For tonight, clear skies will continue leading to another cold
night, especially away from the coast and major urban centers.
Lows tonight will be in the 20s to lower 30s across the interior
and inland valleys. Closer to the coast and major urban centers
will be mid 30s to lower 40s. Needless to say some frost will be
possible.
Dry weekend ahead as the Bay Area remains in a cold dry northwest
flow. There is a slight uptick in 500 mb heights and 850 mb temps,
especially on Sunday, leading to a slight warming trend. That
being said, temperatures will still be below normal for this time
of year, but interior locations may crack 60 degs by Sunday.
Overnight lows will still be cold and frost will be possible
again Saturday night.
Want to at least mention that embedded in the long wave trough a
weak short-wave trough slides through NE California on Saturday
afternoon/evening. Moisture seems limited to NE of the Bay Area.
Therefore, will not include any precip at this time.
Latest model guidance continues to bring another re-enforcing
upper trough late Sunday into Monday. Better dynamics and better
moisture will allow for an increased chance of precip. Current
forecast will bring showers into the North Bay early Monday and
then spread southward through the day and even into early Tuesday.
Rainfall amounts will generally be a few hundredths to a few
tenths over the higher peaks. Snow levels will initially be 2,500
feet and above and then gradually drop through the day. Similar to
the last few system minor snow accumulations will be possible
with the Santa Lucias receiving the most.
Brief break Tuesday into Wednesday with a short-wave ridge. If the
long are right, and they have been showing this solution for
several runs now, late next week could be interesting.
Deterministic and ensembles means bring one of the more "robust"
storm system into CA as of late. Lots of details will need to be
sorted out between now and then, but timing looks to be right at
the end of the month. Stay Tuned...
&&
.AVIATION...as of 4:38 PM PST Friday...VFR. 24 hour trends indicate
much drier conditions settling in today, dewpoint temperatures
have tumbled downward double digits into the teens and 20s. W-NW
winds near 10 knots this evening will tend to shift to light land
breezes tonight as land temperatures become colder, more dense
compared to relatively milder, less dense temperatures over the
ocean and bays. Any lingering snow cover enhancing outgoing
longwave radiative cooling in the mountains of the Central Coast
may add to E-SE drainage winds overnight into Saturday morning in
the Salinas Valley.
Vicinity of KSFO...VFR. West to northwest winds 10 to 20 kt becoming
light later this evening.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR through the period with mainly clear skies.
Onshore winds becoming E-SE tonight, possibly gusty in the Salinas Valley
overnight into Saturday morning.
&&
.MARINE...as of 4:00 PM PST Friday...Gusty northerly winds will continue
across the waters through the weekend as high pressure sits over the
eastern Pacific. An upper level system will move through the region
on Monday bringing increasing winds, fresh swell, and scattered showers
to the coastal waters.
&&
.CLIMATE...
Here are the record low temperatures and the years they occurred for
Saturday, February 24.
Location Saturday
SF Bay Area
Healdsburg 29 in 1944
Santa Rosa 28 in 1920
Calistoga 29 in 1982
Kentfield 29 in 1955
San Rafael 34 in 2017
Napa 30 in 1919
San Francisco 40 in 1891
SFO Airport 35 in 1955
Half Moon Bay 33 in 2017
Oakland Airport 36 in 2015
Richmond 36 in 1955
Livermore 29 in 1987
Moffett Field 34 in 2017
San Jose 26 in 1897
Gilroy 28 in 1960
Monterey Bay Area
Santa Cruz 29 in 1925
Salinas 31 in 1982
Salinas Airport 30 in 1953
Monterey 37 in 1955
King City 24 in 1982
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...SCA...Pigeon Pt to Pt Pinos 0-10 nm until 10 PM
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 9 PM
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
&&
PUBLIC FORECAST: MM
AVIATION: Canepa
MARINE: AS
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaHazardous weather outlook, Feb 23, 3:46 AM PST, 15 hours 8 minutes before
Hazardous Weather Outlook National Weather Service San Francisco CA 346 AM PST Fri Feb 23 2018 CAZ006-505>513-516>518-528>530-241300- San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Interior Valleys-North Bay Mountains- San Francisco Bay Shoreline-San Francisco Peninsula Coast- East Bay Interior Valleys-East Bay Hills and the Diablo Range- Santa Cruz Mountains-Santa Clara Valley Including San Jose- Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Northern Salinas Valley/Hollister Valley and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 346 AM PST Fri Feb 23 2018 This hazardous weather outlook is for the San Francisco Bay Area and Monterey Bay Area. .DAY ONE...Today and Tonight Early morning low temperatures today are expected to be near freezing across most inland areas. Expect more cold temperatures on Friday night. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Early morning lows on Saturday morning are expected to be similar to Friday morning, except as much as 5 degrees colder for southern inland areas. * A Freeze Warning may be needed for interior sections of Monterey County and San Benito County for late Friday night and early Saturday. Dry and slightly warmer weather is expected over the weekend. The next weather system will bring shower chances to the region late Sunday night into Monday, along with snow levels as low as 2000 feet. In addition, locally blustery conditions are expected by Monday afternoon as northwest winds increase. Longer range forecast models show the potential for a stronger and wetter storm system later next week, most likely around Thursday.
Nearby
Freeze Warnings in California, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.